May 21, 2024

Frustratedby

Health Lasts Longer

Drugs That Can Damage Your Ears (Ototoxic Drugs)

2 min read

An ototoxic drug is one that can damage your ears in number of ways. It can cause damage to the cochlea, the vestibular system, balance, and it can also damage the auditory nerve which carries sound from ear to the brain making speech understanding poor and distorted, the ear canal, and the inner ear.

If a drug is known to cause hearing loss or even deafness, then a common question crops up in layman’s mind why these drugs are prescribed? Sometimes these drugs are prescribed because there is little choice. A particular drug may be the only known medication available to cure a life threatening disease such as cancer, bacteria resistant tuberculosis or a life threatening infection.

A common cause of hearing loss, especially in developing countries, is ototoxicity. The most common ototoxic side effects of drugs are tinnitus, causing you to hear ringing, buzzing and clicking sound in absence of any external stimulation. Auditory hallucination is another side effect where you hear things that are not there.

In fact, there are approximately 663 drugs that can damage your ears one way or other and are labeled as ototoxic. Different ototoxic drugs can cause either permanent or temporary damage to the ear. Some classes of drugs that are known to cause permanent damage are aminoglycosideas (such as streptomycin and gentamycin) and the glycopeptide vancomycin. Amino glycoside antibiotics are used to treat bacteria resistance tuberculosis. Hearing loss as a side effect may occur if the aminoglycodes is taken more than seven days. Other drugs that are thought to cause hearing loss include drugs for malaria (quinine and chloriquine) and salicylates like aspirin. It is reported that tinnitus can occur with low doses of aspirin but the hearing loss is believed to be temporary. Apart from this, some antibiotics, antidepressants drugs, especially try cyclic antidepressants, anticonvulsants drugs, cardiovascular drugs, some chemotherapy and some anti-inflammatory drugs also cause ear damage.

If you think that the drug you are taking is causing hearing loss, you should discuss your concern with the doctor. The doctor may prescribe an alternative drug to treat the same disease. There is usually more than one drug available to treat the same disease.

Copyright © frustratedby.com. | Newsphere by AF themes.